Bilateral acute angle closure glaucoma associated with hydrochlorothiazide-induced hyponatraemia

BMJ Case Rep. 2014 Dec 4:2014:bcr2014206690. doi: 10.1136/bcr-2014-206690.

Abstract

We report a case of a 67-year-old woman presenting with bilateral acute angle closure. On investigation, she was found to have bilateral ciliary effusions and profound hyponatraemia. Her effusions resolved with the cessation of hydrochlorothiazide and normalisation of her blood sodium levels by fluid restriction. This case displays a novel association of hyponatraemia as a possible mechanism for the development of bilateral acute angle closure.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Antihypertensive Agents / adverse effects*
  • Diagnosis, Differential
  • Female
  • Glaucoma, Angle-Closure / blood
  • Glaucoma, Angle-Closure / chemically induced
  • Glaucoma, Angle-Closure / complications
  • Glaucoma, Angle-Closure / diagnosis*
  • Headache / etiology
  • Humans
  • Hydrochlorothiazide / adverse effects*
  • Hypertension / drug therapy
  • Hyponatremia / blood
  • Hyponatremia / chemically induced
  • Hyponatremia / complications
  • Hyponatremia / diagnosis*

Substances

  • Antihypertensive Agents
  • Hydrochlorothiazide